Oregon, 2021

Damaging Wind in Oregon, June 30, 2021

June 30, 2021 · NWS PDT · 1 event in 1 county or zone

Northward advection of moisture and instability during the day led to scattered thunderstorms developing in the mountains across northeast and central Oregon in the afternoon and evening. Some of these thunderstorms produced strong winds in the Grande Ronde valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Northward advection of moisture and instability during the day led to scattered thunderstorms developing in the mountains across northeast and central Oregon in the afternoon and evening. Some of these thunderstorms produced strong winds in the Grande Ronde valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 30, 3:08 PM PST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 30, 3:08 PM PST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
408 PM PDT Wed Jun 30 2021

.Updated aviation discussion

.SHORT TERM...Tonight through Friday...Lingering high pressure
aloft over the region will continue to bring very hot temperatures
across the Basin, Gorge, and adjacent valleys this late
afternoon, while everywhere else will see temperatures 5 to 10
degrees cooler than yesterday. Satellite this afternoon still
showing stratus over portions of the western half of OR/WA this
afternoon while breezy westerly winds have picked up through the
Cascade gaps and the Gorge. This is a good sign that the marine
push has developed, and will provide a little relief to areas
along the east slopes of the Cascades. This marine push will
continue into Thursday afternoon as cross Cascade pressure
gradients stay tightened. Though temperatures will be slightly
lower and a weak marine airmass will push east, relative
humidities will still be near to critically low enough that with
the increased westerly winds a Red Flag Warning is in effect for
the eastern Columbia Gorge and portions of the Columbia Basin.

As the upper level ridge continues east and north through
tomorrow, southerly flow aloft and at the surface will push a
monsoonal airmass with increasing instability north into central
and eastern OR today and tomorrow. This will increase chances of
isolated to scattered thunderstorm chances in these areas this
afternoon, and so a Red Flag Warning has also been issued across
central and eastern OR mountains through this evening.

The upper level ridge of high pressure will continue to break down
with a zonal flow developing over the PacNW Friday. A series of
weak shortwaves will pass north of the forecast area Friday, which
will help to keep the ridge from building back over the region.
That said, the only impacts to the forecast area will be in
Wallowa county, where a slight chance of showers and thunder are
expected in the afternoon. Otherwise, cross Cascade surface
gradients will begin to relax Friday, with winds becoming locally
breezy across the Gorge, Basin, and through the Cascade gaps.
Temperatures by Friday afternoon will also be in the 95 to 105
range, but with lows still in the mid 60s to lower 70s the
excessive heat warning will still be in effect, though this may
need to be downgraded to an advisory as we get into the weekend.
Lawhorn/82

.LONG TERM...Saturday through Wednesday...Models relatively
consistent in depicting hot and dry weather through the holiday
weekend. High temps across the forecast area will remain above to
slightly above average, with the lower Basin likely seeing daytime
highs at or around the triple digits through the middle of next
week. Other areas will begin to tick down into the low to mid 90s,
with 80s in the mountains. Synoptic pattern remains relatively
stagnant through the period with light zonal flow aloft. Models
depict a weak system off the California coast that may usher in some
moist SW flow into the area, however guidance has scaled back on
precip threat in the eastern mountains over the weekend, with both
ensembles and deterministic models showing limited moisture
associated with this system.

Ensembles then begin to converge on some shortwave impacting the
forecast area the middle of next week. Large differences in timing
of this system are evident, especially between the deterministic GFS
and ECMWF. That being said, guidance not yielding much of any precip
thus far, however should this system verify, could see another
chance of mountain showers and thunderstorms, as well as increased
breeziness that could exacerbate fire weather conditions. Temps
could also cool further towards seasonal averages for early July.
For the holiday weekend, however, weather looks to be quiet,
although some caution should be exercised when celebrating
Independence Day, as RHs will still be very low due to the severity
of this recent heat wave. 74

&&

.AVIATION...00Z TAFS...VFR conditions will prevail at all terminals
through the next 24 hours. There may be a few passing thunderstorms
this evening near KBDN and KRDM, otherwise there will just be some
cumulus buildups through early this evening. West to northwest winds
will occasionally increase to as high as 15 to 25 kts, especially
at KDLS, KRDM, KBDN this evening. Then the winds will diminish and
become mostly light overnight, and increase again on Thursday to
generally 15 to 25 kts with higher gusts. 88

&&

.FIRE WEATHER...Red Flag warnings are in effect for the Lower
Columbia Basin and the eastern Columbia River Gorge for low RH
and breezy westerly winds for this afternoon/evening as well as
for tomorrow afternoon/evening. Though conditions will be low end
criteria, with the recent heat wave and the upcoming holiday
weekend, a warning was warranted. Red Flag warnings have also been
issued for the central and eastern mountains for this afternoon
and evening as isolated to scattered thunderstorm chances will be
on the increase. For tomorrow afternoon, a watch is still in
effect for possible increasing thunderstorm chances across the
eastern mountains. Lawhorn/82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  67  99  63 101 /  10  10  10   0
ALW  73 102  67 103 /  10  10  10   0
PSC  73 103  68 103 /   0   0  10   0
YKM  71 100  63 101 /   0   0  10   0
HRI  72 103  64 104 /  10   0  10   0
ELN  69  91  62  95 /   0   0  10   0
RDM  56  96  55  98 /  10   0  10   0
LGD  65  97  62  97 /  20  20  20  10
GCD  66  99  64 100 /  30  20  30  10
DLS  70  91  64  99 /   0   0  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Excessive Heat Warning until 8 PM PDT Sunday for ORZ041-044-049-
     050-502-503-505>511.

     Red Flag Warning until 10 PM PDT Thursday for ORZ639-641.

     Red Flag Warning until midnight PDT tonight for ORZ640-642-644-
     645.

     Fire Weather Watch from Thursday morning through Thursday
     evening for ORZ642-644-645.

WA...Excessive Heat Warning until 8 PM PDT Sunday for WAZ024-026>030-
     520-521.

     Red Flag Warning until 10 PM PDT Thursday for WAZ639-641.

&&

SHORT TERM...82
LONG TERM....74
AVIATION...88

In the hours before

Special weather statement, Jun 30, 4:32 PM PST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pendleton OR
532 PM PDT Wed Jun 30 2021

ORZ050-010130-
Wallowa County OR-
532 PM PDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION AND
SOUTHWESTERN WALLOWA COUNTIES UNTIL 630 PM PDT...

At 530 PM PDT, trained weather spotters reported a strong
thunderstorm over Lostine, or 8 miles west of Enterprise, moving
southwest at 15 mph. The trained weather spotter reported one
quarter to one half inch diameter size hail with this storm.

Penny size hail will continue to be possible with this storm.

Locations impacted include...
Lostine.

LAT...LON 4510 11743 4521 11785 4525 11785 4529 11780
      4530 11777 4531 11778 4556 11753 4549 11729
TIME...MOT...LOC 0030Z 020DEG 14KT 4546 11745

RSC
Local storm report, Jun 30, 4:37 PM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
537 PM PDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             1 W LOSTINE             45.49N 117.45W
06/30/2021  M0.50 INCH       WALLOWA            OR   TRAINED SPOTTER

            SPOTTER REPORTED 1/4 TO 1/2 INCH SIZED HAIL FOR 10
            MINUTES WITH HEAVY RAIN AND 30 MPH WINDS.

&&

RQB
Special weather statement, Jun 30, 5:12 PM PST, 58 minutes before
Special Weather Statement
National Weather Service Pendleton OR
612 PM PDT Wed Jun 30 2021

ORZ505-506-010215-
Ochoco-John Day Highlands OR-John Day Basin OR-
612 PM PDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHEELER COUNTY UNTIL 715
PM PDT...

At 611 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mitchell, moving northwest at 10 mph.

Nickel size hail, winds in excess of 40 mph and frequent lightning
will be possible with this storm.

Locations impacted include...
Mitchell and Service Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4479 12048 4490 12019 4484 12024 4485 12021
      4483 12017 4487 12014 4484 12012 4477 12014
      4477 12011 4482 12006 4488 12008 4490 11997
      4456 11979 4440 12017
TIME...MOT...LOC 0111Z 150DEG 9KT 4459 12004

RSC

The radar

The Pendleton radar (KPDT), 73 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
June 30, 6:10 PM PST to 7:00 PM PST
Where
Union County, 0.68 mi W of May Park to 1.64 mi WNW of La Grande
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.330, -118.064

A thunderstorm that developed off the mountains east of La Grande propagated west across the town producing strong gusts. A public report indicated that winds were strong enough to break large branches and uproot small trees that caused fencing damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2021Every state in 2021This day in weather historyWarnings in Oregon, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968188.